Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 199, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2001, 9:59 PM CDT for Logan County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2001, 9:59 PM CDT (02:59 UTC)
- Expired
- Jul 23, 2001, 11:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3149 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 240259 SVRGLD KSC109-240400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 959 PM CDT MON JUL 23 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF WINONA...OR ABOUT 24 MILES NORTHEAST OF SHARON SPRINGS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA AT 1010 PM CDT RUSSELL SPRINGS AT 1025 PM CDT MONUMENT AT 1045 PM CDT THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3911 10144 3882 10144 3875 10084 3910 10085 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:10 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jul 23, 3:10 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 23 2001 FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON WEDNESDAY. ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY. OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE. TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY. IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS. .GLD...NONE. SVEN
In the hours before
Special weather statement, Jul 23, 8:06 PM CDT, 1 hour 53 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 706 PM MDT MON JUL 23 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL MIDNIGHT MDT (1 AM CDT). IN NORTHWEST KANSAS THE WATCH INCLUDES CHEYENNE...RAWLINS... DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE... LOGAN...GOVE...GREELEY AND WICHITA COUNTIES. IN SOUTHWEST NEBRASKA THE WATCH INCLUDES DUNDY...HITCHCOCK AND RED WILLOW COUNTIES. THIS LATEST SEVERE THUNDERSTORM WATCH REPLACES THE PREVIOUS WATCH IN EFFECT FOR SOUTHWEST NEBRASKA. HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. AD/SN
Local storm report, Jul 23, 8:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 9 NNE KIT CARSON CO WIND DAMAGE
07/23/01 CHEYENNE WELL ROOF BLOWN OFF
REPORTED BY COOPERATIVE
OBSERVER.
0705 PM 6 NNW ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.Local storm report, Jul 23, 8:33 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM STRATTON CO WIND DAMAGE
07/23/01 KIT CARSON MOTEL ROOFING MATERIALS
BLOWN OFF...AND NATURAL
GASELINE SEVERED
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 23, 8:40 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM STRATTON CO WIND DAMAGE
07/23/01 KIT CARSON MOTEL ROOFING MATERIALS
BLOWN OFF...AND NATURAL
GAS LINE SEVERED
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 23, 8:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
V
0542 PM 18 NW WILD HORSE CO 98 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.Local storm report, Jul 23, 8:59 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM WESKAN KS 65 MPH TSTM GUST
07/23/01 WALLACE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 61 min |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 67 min |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Jul 23, 9:48 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 57 min |
| Jul 23, 9:52 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
| Jul 23, 10:20 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 55 min |
| Jul 23, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| Jul 23, 11:01 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 29 min |
| Jul 23, 11:12 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 63 min |
| Jul 23, 11:15 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 60 min |
| Jul 24, 12:29 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.